What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 17, 12:43 AM CST, 3 hours 5 minutes earlier. Its key messages:
- Updated at 107 AM CDT FRI MAY 17 2025
- There is a marginal risk of severe weather later this afternoon. Storms will be capable of producing damaging winds and large hail.
Area forecast discussion, May 17, 12:43 AM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
143 AM CDT Sat May 17 2025
...New SHORT TERM, LONG TERM...
.KEY MESSAGES...
Updated at 107 AM CDT FRI MAY 17 2025
- There is a marginal risk of severe weather later this
afternoon. Storms will be capable of producing damaging winds
and large hail.
.SHORT TERM...
(Today through Sunday)
Issued at 106 AM CDT SAT MAY 17 2025
Strong to severe thunderstorms will continue to push into the
region by daybreak, with most of this activity on the downward
trend. In fact, a mostly ragged line of thunderstorms is expected
by the mid-morning hours, as these storms become displaced from
the better forcing to the north. A conditional marginal risk
remains in place for this afternoon, as the airmass overhead is
still quite unstable. If storms are able to develop into the
afternoon and evening hours, they will be capable of damaging
winds and large hail. I say "if" because this activity will be
highly dependent on outflow boundaries leftover from this morning
convection.
Another Marginal risk is situated across the region for Sunday, as
a more organized bunch of thunderstorms pushes into the area.
However, just how organized this convection is remains to be seen,
with damaging winds and hail being the main threats once again.
/44/
&&
.LONG TERM...
(Sunday night through next Friday)
Issued at 106 AM CDT SAT MAY 17 2025
The disturbed pattern will remain into the long-term, as multiple
disturbances clip the region in varying capacity through Monday.
However, the most organized system will begin to push into the
area by Tuesday Night, as a trough and cold front begin to move
into the Midwest. While the best forcing with this system will
remain in the Midwest, additional strong to severe thunderstorm
activity can not be ruled out given a somewhat unstable airmass.
Temperatures should fall behind this front into Wednesday, with
highs dropping upper-70s and 80s. However, they should really fall
into Thursday, with highs anticipated to range in the low to
upper-70s area wide.
/44/
&&
.AVIATION...
(06Z TAFS)
Issued at 1223 AM CDT SAT MAY 17 2025
Thunderstorm chances will continue to increase over the next few
hours, with most terminals along I-20 carrying TS by 17/10z. These
Thunderstorm chances will diminish past 17/14z, with most
terminals clearing out into VFR category around this time as well.
Additional thunderstorm chances will be possible tomorrow
afternoon, but confidence was night high enough to introduce them
in an FM groups at this time.
/44/
&&
.FIRE WEATHER...
A disturbed pattern will enter back into the region, with shower
and thunderstorm chances remaining in the forecast through the
middle of the workweek. Given these increasing rain chances, MinRH
values will vary from day to day, but generally range between
40-60%.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 88 64 86 65 / 30 20 70 20
Anniston 86 67 86 67 / 50 20 60 10
Birmingham 87 68 87 69 / 40 20 60 20
Tuscaloosa 88 69 89 70 / 50 20 50 10
Calera 86 69 87 69 / 50 20 50 10
Auburn 85 69 87 69 / 40 20 40 10
Montgomery 88 69 91 69 / 40 20 30 0
Troy 90 69 91 67 / 30 20 20 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM.../44/
LONG TERM..../44/
AVIATION.../44/
Hazardous weather outlook, May 16, 2:31 PM CST, 13 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
331 PM CDT Fri May 16 2025
ALZ011>015-017>050-172345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
331 PM CDT Fri May 16 2025
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
There is a marginal to slight (level 1 to 2 of 5) risk for severe
storms from around midnight tonight through daybreak Saturday
morning, generally along and north of the Interstate 20 corridor.
The
main threat will be damaging winds and large hail.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a marginal (level 1 of 5) risk for severe storms that may
develop Saturday afternoon and evening across the southern half of
Central Alabama. Any storms that form will be capable of hail and
damaging winds.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
from late tonight through Saturday night.
In the hours before
Special weather statement, May 17, 1:27 AM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
227 AM CDT Sat May 17 2025
ALZ011>015-170845-
Fayette AL-Walker AL-Winston AL-Marion AL-Lamar AL-
227 AM CDT Sat May 17 2025
...STRONG THUNDERSTORMS WILL IMPACT WESTERN WALKER...MARION...
WINSTON...FAYETTE AND LAMAR COUNTIES THROUGH 345 AM CDT...
At 226 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairview to 6 miles southeast of
Smithville to near Aberdeen. Movement was east at 55 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cody, Henson Springs, Camp McDowell, Wayside, Clear Creek, Lynn,
Ashbank, Rankin Fite Airport, Fayette, Pebble, Bull Branch, Coon
Creek, Pine Springs, Marion County Public Lake, Hightogy, Piney
Grove, Natural Bridge, Black Pond, Weiss, and Bazemore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central, northwestern and west central Alabama.
&&
LAT...LON 3432 8817 3430 8711 3399 8711 3399 8715
3395 8711 3361 8739 3361 8763 3352 8768
3354 8828
TIME...MOT...LOC 0726Z 271DEG 50KT 3435 8824 3403 8830 3383 8860
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
12/RobinsonSpecial weather statement, May 17, 2:43 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Birmingham AL
343 AM CDT Sat May 17 2025
ALZ012>015-022-023-170945-
Fayette AL-Walker AL-Winston AL-Pickens AL-Tuscaloosa AL-Lamar AL-
343 AM CDT Sat May 17 2025
...STRONG THUNDERSTORMS WILL IMPACT WALKER...NORTHWESTERN
TUSCALOOSA...PICKENS...WINSTON...FAYETTE AND SOUTHERN LAMAR COUNTIES
THROUGH 445 AM CDT...
At 343 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Inmanfield to near Kansas to near Steens.
Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Aliceville, Cody, Ethelsville, Lake Tuscaloosa, Carrollton, Camp
McDowell, Clear Creek, Samantha, Ashbank, Fayette, George Downer
Airport, Bull Branch, Coon Creek, Kirk, Wiley, Powellville, Echola,
Hightogy, Black Pond, and Addison Town Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central, northwestern and west central Alabama.
&&
LAT...LON 3377 8825 3391 8764 3430 8732 3430 8711
3399 8711 3399 8714 3389 8709 3389 8701
3384 8695 3366 8706 3360 8719 3355 8719
3353 8727 3350 8726 3349 8733 3346 8734
3344 8729 3343 8731 3300 8822 3324 8831
TIME...MOT...LOC 0843Z 302DEG 31KT 3425 8720 3383 8761 3349 8828
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
12/RobinsonSpecial weather statement, May 17, 3:27 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
427 AM CDT Sat May 17 2025
ALZ017-018-024-026-171015-
Etowah AL-Jefferson AL-St. Clair AL-Blount AL-
427 AM CDT Sat May 17 2025
...STRONG THUNDERSTORMS WILL IMPACT BLOUNT...ETOWAH AND NORTHERN ST.
CLAIR COUNTIES THROUGH 515 AM CDT...
At 427 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Strawberry to near Arkadelphia. Movement
was east at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Whitney Junction, Gadsden Steam Plant, Hokes Bluff, Smoke Rise,
Rockledge, Fairview, Bangor, Aurora, Strawberry, Attalla, Gadsden
Water Works, Susan Moore, Glencoe, Chamblees Mill, Snead, Crudup,
Holly Springs, Gallant, Gadsden Municipal Airport, and Keener.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central, northeastern and east central Alabama.
&&
LAT...LON 3410 8630 3418 8619 3420 8584 3411 8584
3412 8579 3399 8574 3394 8576 3396 8584
3391 8597 3384 8607 3377 8604 3367 8615
3369 8620 3368 8620 3367 8619 3385 8696
3392 8692 3397 8677 3426 8649
TIME...MOT...LOC 0927Z 275DEG 42KT 3428 8650 3390 8693
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
12/RobinsonNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245366, 1245369, 1245367, 1245368, 1245370, 1245371, 1245373, 1245374, 1245372, 1245375, 1245376, 1245377, 1245378, 1245379, 1245380, 1245381, 1245382, 1245383.